Severe hypersensitivity reactions to antineoplastic agents are quite rare, occurring in 5% or fewer of all patients when administered any agent. Despite this low rate of reactions, the impact to the patient can be quite significant, resulting in patient discomfort and distress, hospitalization, treatment discontinuation, and even death.
Unlike most adverse reactions, which are often predictable, infusion reactions can be unexpected and variable. While these reactions are rare, nearly every antineoplastic drug has been associated with a hypersensitivity reaction. Therefore, it is important for all members of the medical oncology team to have a fundamental understanding of the prevention and management of infusion reactions.
Severe hypersensitivity reactions are a rare occurrence with proper prevention. The overall incidence of infusion reactions varies across drug classes and agents. The three most common drug classes associated with hypersensitivity reactions are the taxanes, platinoids, and the monoclonal antibodies. Other antineoplastics reported to carry a significant risk include doxorubicin liposomal, etoposide, teniposide, and L-asparaginase. The antineoplastics that are reported to rarely result in hypersensitivity reactions include the anthracyclines, bleomycin, 6-mercaptopurine, azathioprine, and various alkylating agents including dacarbazine and melphalan.
The incidence of anaphylaxis during chemotherapy infusion with antineoplastic or biologic agents varies in severity and symptomatology. Anaphylaxis is a severe, life-threatening reaction that can either be generalized or systemic based on its etiology. It is characterized by a sudden onset of symptoms, such as an increase in anxiety and feeling unwell, and includes changes or a compromise in the patient’s airway status, breathing, and/or circulation.
Symptoms can further be categorized by throat or tongue swelling, stridor, hoarseness, wheezing, increased respiratory rate, fatigue, hypoxia, hypotension, dizziness, and loss of consciousness. In some cases, the patient may experience systemic allergies that include angio-edema and urticaria, which are less severe. In all cases, prompt attention and an immediate response to the patient’s initial hypersensitivity reaction must be given.
Infusion-related reactions occur with numerous chemotherapy agents in a wide variety of treatment regimens. Hypersensitivity reactions may be specific to drug classes and biologic agent types. The majority of patients who exhibit infusion reactions are able to be rechallenged either by changes to premedications or through desensitization protocols. The majority of these reactions are mild to moderate in nature with an incidence of anaphylactic reactions. The next decade will bring new biologic and antineoplastic oncology agents to market that will need to be continually evaluated for their potential for infusion reactions.
Developing a plan that prevents infusion-related reactions requires a process that first educates healthcare staff to the signs and symptoms of these reactions, counseling the patient on the adverse effects of their therapy, and then creating a protocol for efficiently treating these reactions when they occur. Implementation of these procedures for centers that provide chemotherapy infusions can result in the prevention and proper management of adverse reactions, should they occur.